Preventing Asthma Exacerbations by Quadrupling the Dose of Inhaled Glucocorticoids

Published - Written by Tenzing Lama, MScRes

A 25-year-old woman who has had asthma since childhood is currently on a combination of inhaled glucocorticoid (at the lowest dose form for the brand) and a long-acting beta agonist (LABA). She also has at-home inhalers with a short-acting beta agonist (her reliever inhaler) and an inhaled glucocorticoid without a LABA. Three months ago, she was hospitalized for 3 days for an acute asthma exacerbation, leading to treatment with systemic glucocorticoids. She completed oral steroid taper 8 weeks ago. Currently, she has asthma symptoms less than twice per week, and she had a single nighttime awakening due to asthma symptoms last week. She would like to know what she can do at home when she feels that her asthma is deteriorating but is not so severe that she needs to seek medical care. Of the options available, what would you recommend?

A: reliever inhaler alone
B: reliever inhaler and double her inhaled glucocorticoid dose
C: reliever inhaler and quadruple her inhaled glucocorticoid dose
D: ask her to call your office for a re-evaluation before changing treatments

Two important trials in the March 8th issue of NEJM examined whether quadrupling the dose of inhaled glucocorticoids (option C) when asthma control starts to deteriorate reduces the incidence of subsequent severe asthma exacerbations. One trial (termed STICS) examined this question in children and the second trial by McKeever and colleagues examined this question in adolescents and adults from primary care centers in the U.K. The latter trial is summarized here.

In a pragmatic, open-label, randomized trial, McKeever et al. studied 1922 patients aged 16 years or older who had at least one exacerbation requiring systemic glucocorticoids in the past 12 months. The patients were instructed to follow one of the following self-management plans when asthma control started to deteriorate: (a) continue the use of inhaled glucocorticoids at normal dose or (b) quadruple the dose of inhaled glucocorticoids (quadrupling group) for up to 14 days. Patients could continue using bronchodilators symptomatically. Indications of deteriorating asthma control included the need for a reliever inhaler more than usual, an increase in nighttime awakenings due to asthma symptoms, or a peak flow below 80% of normal level. The primary outcome was time to first severe exacerbation. 

In the quadrupling group, 45% of patients had a severe exacerbation in the year after randomization, compared to 52% in the non-quadrupling group (adjusted hazard ratio for the time to a first exacerbation, 0.81; P=0.002). The number of patients needed to treat with quadruple self-management to prevent one severe asthma exacerbation was 15. As expected, the quadrupling group had a higher incidence of treatment-related adverse events such as oral candidiasis and dysphonia (36 vs. 9 events).

Given that the substantial escalation in inhaled glucocorticoid therapy prevented exacerbations in adults (the STICS trial did not show any benefit in children), the main question arising from this trial is whether such high doses warrant use as an exacerbation-prevention strategy. Main concerns are not only the local toxic effects of inhaled glucocorticoids but also the adrenal suppression from the quadruple dose. Even if this quadruple dosing was promoted by the national guidelines, numerous studies have found that only about 25% of U.S. patients (children and adults) fill prescriptions for inhaled corticosteroids. Therefore, an additional question is whether patients will use such dosing. 

In an accompanying editorial, Philip Barden from Monash University in Melbourne, Australia reminds us that exacerbations are very heterogeneous. He suggests that “categorizing asthma exacerbations by putative cause, such as infection, nonadherence to medication, and other exposures, and thus to ‘phenotype’ asthma exacerbations” we may be able to better tailor “earlier interventions and appropriately matched treatments, some of which may not include glucocorticoids.” 

For the patient mentioned above, the best choice might be to ask her to call your office for a re-evaluation before changing treatments (option D) because she has already been exposed to a large amount of glucocorticoids, and before we prescribe more, we should take a closer look.

Browse more From Pages to Practice »

Tenzing Lama, MScRes, is a fourth-year medical student at Harvard Medical School. He is currently involved in a phase III trial at Massachusetts General Hospital on the use of nitric oxide to prevent cardiopulmonary bypass-associated acute kidney injury. He is ultimately interested in an academic career in cardiac critical care.